Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 431, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 13, 2005, 5:59 PM CDT for Fayette County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2005, 5:59 PM CDT (22:59 UTC)
- Expired
- Aug 13, 2005, 7:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Fayette County, AL
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1288 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 132259 SVRBMX ALC057-140000- /O.NEW.KBMX.SV.W.0431.050813T2259Z-050814T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 559 PM CDT SAT AUG 13 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN WEST CENTRAL ALABAMA THIS INCLUDES THE CITY OF FAYETTE * UNTIL 700 PM CDT * AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF MOUNT VERNON...OR ABOUT 7 MILES SOUTHWEST OF WINFIELD... AND MOVING SOUTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELK. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3392 8777 3392 8795 3362 8794 3372 8767 $$ 61
2 follow-up statements
000 WWUS54 KBMX 132318 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 618 PM CDT SAT AUG 13 2005 ALC057-140000- /O.CON.KBMX.SV.W.0431.000000T0000Z-050814T0000Z/ FAYETTE AL- 618 PM CDT SAT AUG 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR WESTERN FAYETTE COUNTY... AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WAYSIDE...OR ABOUT 9 MILES NORTH OF FAYETTE...MOVING SOUTH AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT VERNON AND BELK. LAT...LON 3391 8783 3391 8795 3362 8794 3361 8771 $$ 61
000 WWUS54 KBMX 132356 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 657 PM CDT SAT AUG 13 2005 ALC057-140007- /O.EXP.KBMX.SV.W.0431.000000T0000Z-050814T0000Z/ FAYETTE AL- 657 PM CDT SAT AUG 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FAYETTE COUNTY EXPIRES AT 700 PM CDT... THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED. LAT...LON 3391 8783 3391 8795 3362 8794 3361 8771 $$ 61
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:16 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 13, 2:16 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR SPELLING NATIONAL WEATHER SERVICE BIRMINGHAM AL 216 PM CDT SAT AUG 13 2005 .SHORT TERM...(TONIGHT THRU TUE NIGHT)...SIMPLY...BROAD OPEN UPPER LEVEL LOW POSITIONED ACROSS CENTRAL ALABAMA...WITH SURFACE LOW POSITIONED NEAR ALEXANDER CITY. BEST INSTABILTY ACROSS WESTERN ZONES...WITH CONVECTIVE DEVELOPMENT STARTING TO INITIATE. BEST CONVECTIVE DEVELOPMENT AND CLOUD COVERAGE CONTINUES ALONG AND EAST OF A GADSDEN...TO ALEXANDER CITY ..TO SEALE LINE...WITH ACTIVITY MOVING SLOWLY TO THE EAST. HAZY CONDITIONS ALSO OBSERVED AT MOST LOCATIONS. ...FORECAST QUANDARIES...TEMPERATURES WILL WAIT FOR PRESS TIME FOR FINAL DECISION PER OBSERVED RADAR TRENDS... BUT AM LEANING ON GOING WITH AT LEAST SCATTERED POPS ALL AREAS...EXCEPT FAR SOUTHERN ZONES...AS SHOWERS AND THUNDERSTORMS ARE STARTING TO DEVELOP ACROSS WESTERN ZONES WHICH ARE MOISTURE AND INSTABILTY RICH. UNORGANIZED...WEAK HIGH PRESSURE...SURFACE PATTERN...WITH UPPER LEVEL RIDING DYNAMICS PERSISTENT THROUGH PERIOD. BROAD OPEN UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST AND WASH OUT BY SUNDAY MORNING. HOWEVER...ATMOSPHERIC MOISTURE WILL BE PREVALENT...AND DO EXPECT AIRMASS SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL ALSO BE AIDED BY OCCASIONAL SHORT WAVE PASSAGES OVER TOP OF UPPER LEVEL RIDGING DYNAMICS. BASICALLY...A CLIMATOLOGICAL FORECAST FOR THE SHORT TERM PERIOD. WILL NOT GO AS HIGH ON PROBABILITY OF PRECIPITATION WORDING FOR SUNDAY AS MODEL GUIDANCE SUGGEST...AS UPPER LEVEL FORCING FEATURES WILL NOT BE THERE LIKE TODAY. TEMPERATURES...LOOK LIKE MODEL TEMPERATURES ARE COMING MORE IN LINE WITH EXPECTED MODEL 850 MB TEMPERATURE TRENDS...BUT STILL A LITTLE BIT WARMER THAN THEY SHOULD BE. AS A RESULT...WILL CONTINUE VERY CLOSE TO TEMPERATURE WORDING OF CURRENT ZONES. .LONG TERM...(WEDNESDAY THRU SATURDAY) RIDGING SURFACE AND ALOFT WILL BE THE PRIMARY FEATURE THROUGH THE EXTENDED PERIOD. HOWEVER...ATMOSPHERIC MOISTURE WILL BE PREVALENT...AND JUST LIKE FOR THE SHORT TERM PERIOD...DO EXPECT AIRMASS SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL ALSO BE AIDED BY OCCASIONAL SHORT WAVE PASSAGES OVER TOP OF UPPER LEVEL RIDGING DYNAMICS. BASICALLY...A CLIMATOLOGICAL FORECAST FOR THE LONG TERM PERIOD. TEMPERATURES...WILL LEAN TOWARD MODELS GENERALLY CLIMATOLOGICAL VALUES THROUGH PERIOD. .SYNOPSIS...UPPER LEVEL LOW WILL CONTINUE TO MOVE ACROSS EASTERN CENTRAL ALABAMA TONIGHT BEFORE DISSIPATING. THIS WILL ALLOW FOR THE TYPICAL SUMMER TIME PATTERN FOR THIS TIME OF YEAR TO BECOME ESTABLISHED THROUGH SATURDAY... PARTLY CLOUDY SKIES WITH MAINLY AFTERNOON AND EARLY EVENING SCATTERED SHOWERS AND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 91 72 89 / 50 40 20 40 ANNISTON 71 91 72 90 / 50 40 20 40 BIRMINGHAM 72 92 73 91 / 30 40 20 40 TUSCALOOSA 72 95 73 94 / 30 40 20 40 CALERA 72 91 73 91 / 30 40 20 40 AUBURN 71 89 73 89 / 30 50 20 40 MONTGOMERY 71 92 73 91 / 30 40 20 40 TROY 71 90 72 89 / 30 50 20 40 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 02 JBW
Hazardous weather outlook, Aug 13, 1:22 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 122 PM CDT SAT AUG 13 2005 ALZ011>015-017>050-141830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 122 PM CDT SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). SHOWERS AND THUNDERSTORMS ARE COVERING MOST OF EAST CENTRAL ALABAMA THIS EARLY AFTERNOON. EXPECTING STORMS TO POP WEST OF I-65 THIS AFTERNOON. ALL STORMS...CURRENT AND FUTURE...WILL BE SLOW MOVING AND WILL HAVE THE POTENTIAL OF PRODUCING VERY HEAVY RAINFALL OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME. IN ADDITION...WITH SLIGHTLY DRIER AIR ALOFT...WIND GUSTS TO 45 MPH...AND POSSIBLY HIGHER...ARE POSSIBLE WITH ANY STRONGER STORMS. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY). NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. JONES/90
In the hours before
Special weather statement, Aug 13, 3:05 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 305 PM CDT SAT AUG 13 2005 ALZ015-132050- WALKER- 305 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 345 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES EAST OF CARBON HILL...MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CARBON HILL AND JASPER THROUGH 350 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. JONES/90
Special weather statement, Aug 13, 3:50 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 350 PM CDT SAT AUG 13 2005 ALZ015-024-132130- JEFFERSON-WALKER- 350 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER COUNTIES UNTIL 430 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS 35 TO 45 MILES AN HOUR ...AND LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER GOODSPRINGS...MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TUTWILER...PARRISH... OAKMAN...JASPER...GOODSPRINGS...CORDOVA...WEST JEFFERSON AND SYLVAN SPRINGS THROUGH 430 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. THESE STORMS WILL ALSO PRODUCE MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. 92/JSS
Local storm report, Aug 13, 5:01 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 7 E MILLERVILLE 33.19N 85.80W
08/13/2005 CLAY AL EMERGENCY MNGR
TWO BRIDGES COVERED WITH WATER AND ONE CULVERT WASHED
OUT...ALL WITHIN A FIVE MILE RADIUS OF THE COMMUNITY OF
MELLOW VALLEY.
&&
JSSSpecial weather statement, Aug 13, 5:04 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 504 PM CDT SAT AUG 13 2005 ALZ025-132300- SHELBY- 504 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 600 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM WITH WIND GUSTS 35 TO 45 MPH... AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR OAK MOUNTAIN STATE PARK...MOVING SOUTH AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR INVERNESS... PELHAM...OAK MOUNTAIN STATE PARK...CHELSEA...HELENA...ALABASTER... AND COLUMBIANA...THROUGH 600 PM CDT.
Local storm report, Aug 13, 5:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 PM CDT SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG TUSCALOOSA 33.24N 87.54W
08/13/2005 TUSCALOOSA AL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES WERE BLOWN DOWN IN CENTRAL
TUSCALOOSA COUNTY IN AND AROUND THE CITY OF TUSCALOOSA.
0529 PM FLASH FLOOD TUSCALOOSA 33.24N 87.54W
08/13/2005 TUSCALOOSA AL EMERGENCY MNGR
SEVERAL VEHICLES SUBMERGED IN HIGH WATER IN THE CITY OF
TUSCALOOSA. NO INJURIES REPORTED AT THIS TIME.
&&
LINHARESSpecial weather statement, Aug 13, 5:58 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 558 PM CDT SAT AUG 13 2005 ALZ030-132330- SUMTER- 558 PM CDT SAT AUG 13 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 630 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES EAST OF LIVINGSTON...MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LIVINGSTON...EPES AND BELLAMY THROUGH 630 PM CDT. WIND GUSTS UP TO 45 MPH...DEADLY LIGHTNING...AND LOCALIZED HEAVY RAIN ARE POSSIBLE WITH THIS STORM.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:14 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 16 min |
| Aug 13, 2:05 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Tallapoosa | 25 min |
| Aug 13, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 36 min |
| Aug 13, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 41 min |
| Aug 13, 5:14 PM CDT | Flash Flood Warning | BMX | Tuscaloosa | 2 hr |
| Aug 13, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.